Virginia, 2012

Flash Flooding in Virginia, July 31, 2012

July 31, 2012 · NWS RLX · 2 events in 2 counties and zones

A disturbance in the winds aloft tracked into the mountainous counties by late afternoon. This feature, along with outflow boundaries from earlier afternoon convection, helped to focus thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A disturbance in the winds aloft tracked into the mountainous counties by late afternoon. This feature, along with outflow boundaries from earlier afternoon convection, helped to focus thunderstorms. Local downpours occurred around Hurley of Buchanan County and Haysi of Dickenson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 31, 1:46 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 31, 1:46 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
246 PM EDT TUE JUL 31 2012

.SYNOPSIS...
UPPER LEVEL DISTURBANCE THIS AFTERNOON INTO TONIGHT. COLD FRONT
MOVES THROUGH WEDNESDAY. HIGH PRESSURE WEDNESDAY NIGHT THROUGH
FRIDAY. COLD FRONT ARRIVES LATER SUNDAY AND SUNDAY NIGHT.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
NUMEROUS SHOWERS AND THUNDERSTORMS CURRENTLY DEPICTED BY RADAR OVER
NORTHERN WV MOUNTAINS...WITH MORE ISOLATED ACTIVITY SOUTHWARD OVER
THE MOUNTAINS. RAP SHOWS A VORT MAX ASSOCIATED WITH THIS
ACTIVITY...WHICH PUSHES OFF TO THE EAST THROUGH THE AFTERNOON...WITH
A SECOND VORT MAX MOVING IN FROM THE WEST. STILL WAITING FOR SIGNS
OF THE SECOND WAVE TO SHOW...AS AN OUTFLOW BOUNDARY FROM EARLIER
CONVECTION IN NORTHERN INDIANA ALSO MOVES IN. VISIBLE SAT SHOWED
SOME BUILDING CUMULUS CLOUDS IN PERRY COUNTY...UP TOWARDS
PBZ...ALONG THIS BOUNDARY BUT IT HAS BEEN FAIRLY SLOW TO CONTINUE
DEVELOPMENT. EXPECTING MORE DEVELOPMENT AS THIS BOUNDARY PUSHES
INTO CWA...WHERE THERE HAS BEEN A GOOD AMOUNT OF HEATING SO FAR
TODAY. INTERESTINGLY...THE WRFNMM SHOWS AN OUTFLOW BOUNDARY COMING
WEST OUT OF THE ACTIVITY NEAR EKN...MEETING THE BOUNDARY APPROACHING
FROM THE NORTHEAST...DEVELOPING PRETTY ROBUST CONVECTION ALONG I-79.
WILL HAVE TO WAIT AND SEE JUST HOW THIS GOES...BUT AT ANY
RATE...EXPECT ISOLATED TO SCATTERED SHOWERS AND STORMS THIS
AFTERNOON. ISOLATED SHOWERS AND STORMS MAY LINGER OVERNIGHT...WITH
SCATTERED STORMS AGAIN WEDNESDAY AS ANOTHER UPPER LEVEL SHORTWAVE
TROUGH PASSES THROUGH.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
MODELS SHOW A BRIEF LULL IN THE ACTIVE THUNDERSTORM PATTERN AS AN
UPPER LEVEL DISTURBANCE IN NORTHWEST FLOW ALOFT EXITS TO THE
SOUTHEAST AND ALLOWS WEAK HIGH PRESSURE TO BUILD IN FOR WEDNESDAY
NIGHT AND THURSDAY. THIS WILL ALLOW DRIER AIR TO OVERSPREAD THE
AREA...THOUGH TEMPERATURES THURSDAY WILL BE SIMILAR TO WEDNESDAY.
HOWEVER...WITH THE DRIER AIR...WEDNESDAY NIGHT WILL BE SOMEWHAT
COOLER THAN PREVIOUS NIGHTS. LOOK FOR TEMPERATURES TO REACH AROUND
90 DEGREES MANY LOW LAND LOCATIONS AGAIN THURSDAY...BUT LESS
HUMIDITY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HEIGHTS ONCE AGAIN BUILD IN FROM THE WEST BY FRIDAY WITH THE BERMUDA
HIGH STRENGTHENING...ALLOWING THE HEAT AND HUMIDITY TO MOVE BACK IN
FROM THE SOUTHWEST. CHANCES FOR STORMS INCREASE LATER FRIDAY AND
SATURDAY ON MORE OF A DIURNAL BASIS WITH THE INCREASING INSTABILITY.
THIS WILL ALSO BRING MORE HEAT BACK...WITH HIGH TEMPERATURES FRIDAY
AND SATURDAY REACHING INTO THE 90S AGAIN.

ANOTHER STRONGER NORTHWEST FLOW SYSTEM AND ATTENDING COLD FRONT DROP
SOUTHEASTWARD TOWARD THE AREA SUNDAY AND SUNDAY NIGHT. THIS WILL
INCREASE CHANCES FOR STORMS SUNDAY AND SUNDAY NIGHT AHEAD OF THE
FRONT. MODELS ARE SOMEWHAT DIFFERENT IN TIMING OF THE SYSTEM...BUT
SUING THE SLOWER EURO AND GFS MODELS IN THIS HIGH SUMMER PATTERN LOOKS
REASONABLE. THIS WILL PUSH THE FRONT THROUGH MONDAY MORNING WITH
SHOWERS DECREASING FROM NORTHWEST TO SOUTHEAST ON MONDAY...FOLLOWED
BY SLIGHTLY COOLER TEMPS.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
CONVECTION CURRENTLY ONGOING ACROSS THE WV MOUNTAINS...ESPECIALLY
THE NORTHERN MOUNTAINS NEAR KEKN. EXPECT DROPS INTO MVFR AND EVEN
IFR IN THE HEAVIEST SHOWERS THROUGH THIS AFTERNOON...WHICH WILL NEED
TO BE ADDRESSED BY TEMPOS IF STORMS APPROACH TAF SITES. EXPECT MORE
ISOLATED TO SCATTERED CONVECTION ACROSS THE LOWLANDS...SO WILL KEEP
VCTS IN THE TAFS. EXPECT VERY WEAK WINDS TONIGHT...AND WITH CLOUDS
BECOMING SCATTERED...FOG SHOULD DEVELOP. HOWEVER WITH MORE CLOUDS
AROUND...MAY NOT SEE AS DENSE OF FOG AS LAST NIGHT AT MANY
LOCATIONS. INCLUDED MVFR VISIBILITIES AT KCRW...KHTS...KPKB...WITH
DENSE LIFR FOG AT KEKN...AND IN OTHER PRONE VALLEY LOCATIONS. WILL
AGAIN SEE SCATTERED SHOWERS AND THUNDERSTORMS ON
WEDNESDAY...ESPECIALLY FROM CRW-CKB AND WESTWARD.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF THUNDERSTORMS COULD VARY THROUGH THE
PERIOD. TIMING AND DENSITY OF FOG DISSIPATION COULD VARY TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
BRIEF IFR POSSIBLE IN SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY
AFTERNOON.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/MZ
NEAR TERM...MZ
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...MZ
Hazardous weather outlook, Jul 31, 4:23 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
523 PM EDT TUE JUL 31 2012

KYZ101>103-OHZ066-067-075-076-083>087-012130-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-
523 PM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ105-VAZ003-004-WVZ005>011-013>020-024>040-046-047-012130-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
523 PM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED STRONG THUNDERSTORMS MAY RESULT IN STRONG WINDS AND LOCALIZED
FLOODING PROBLEMS EARLY TONIGHT...PARTICULARLY IN THE MOUNTAINS.
SOME LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 1:20 PM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
220 PM EDT TUE JUL 31 2012

WVZ038-311900-
WEBSTER WV-
220 PM EDT TUE JUL 31 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WEBSTER COUNTY...

AT 211 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WEBSTER
SPRINGS...MOVING EAST AT 15 MPH.

THIS STORM WILL PRODUCE HAIL UP TO NICKEL SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BERGOO AROUND 240 PM AND WANETA AROUND 300
PM.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3865 8028 3851 8019 3839 8048 3853 8054

13
Special weather statement, Jul 31, 1:31 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
231 PM EDT TUE JUL 31 2012

WVZ034-035-311930-
RALEIGH WV-WYOMING WV-
231 PM EDT TUE JUL 31 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WYOMING AND RALEIGH
COUNTIES...

AT 225 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST
OF BECKLEY...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR SOPHIA AROUND 240 PM...CRAB ORCHARD AROUND
250 PM...MACARTHUR AROUND 300 PM...BEAVER AROUND 310 PM...STANAFORD
AROUND 320 PM AND PINEY VIEW AROUND 330 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 136...THE WEST VIRGINIA TURNPIKE BETWEEN
MILE MARKERS 28 AND 52.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3772 8147 3789 8126 3788 8115 3776 8089
      3775 8092 3773 8089 3770 8093 3771 8097
      3764 8106 3761 8106 3758 8111 3759 8114
      3757 8119 3752 8120 3750 8123

13
Special weather statement, Jul 31, 2:08 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT TUE JUL 31 2012

WVZ036-037-312015-
FAYETTE WV-NICHOLAS WV-
308 PM EDT TUE JUL 31 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FAYETTE AND SOUTH
CENTRAL NICHOLAS COUNTIES...

AT 300 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF FAYETTEVILLE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR KESSLERS CROSS LANES AROUND 315 PM...MOUNT
NEBO AROUND 330 PM AND CANVAS AROUND 345 PM.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3807 8071 3810 8087 3806 8087 3807 8080
      3806 8080 3804 8082 3802 8079 3800 8078
      3797 8101 3818 8116 3835 8081 3812 8064

13
Special weather statement, Jul 31, 2:32 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
332 PM EDT TUE JUL 31 2012

WVZ046-312000-
POCAHONTAS WV-
332 PM EDT TUE JUL 31 2012

...A STRONG THUNDERSTORM WITH HEAVY DOWNPOURS WILL AFFECT CENTRAL
POCAHONTAS COUNTY...

AT 324 PM EDT...A STRONG THUNDERSTORM WITH HEAVY RAIN WAS LOCATED 6
MILES EAST OF MARLINTON...MOVING NORTHEAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3825 7982 3818 7991 3814 7992 3810 8000
      3822 8016 3837 7987 3828 7978

13
Special weather statement, Jul 31, 2:43 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
343 PM EDT TUE JUL 31 2012

WVZ035-036-312030-
FAYETTE WV-RALEIGH WV-
343 PM EDT TUE JUL 31 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL RALEIGH AND
SOUTHEASTERN FAYETTE COUNTIES...

AT 334 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF BABCOCK STATE PARK...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR MEADOW BRIDGE AROUND 410 PM.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3780 8114 3794 8121 3800 8079 3798 8077
      3794 8080 3789 8076 3786 8075 3786 8081
      3782 8093 3781 8091 3779 8092

13
Special weather statement, Jul 31, 3:18 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EDT TUE JUL 31 2012

WVZ033-034-312115-
MCDOWELL WV-WYOMING WV-
418 PM EDT TUE JUL 31 2012

...STRONG THUNDERSTORMS WILL AFFECT MCDOWELL AND WYOMING COUNTIES...

AT 408 PM EDT...STRONG THUNDERSTORMS WERE LOCATED 6 MILES WEST OF
WELCH...MOVING NORTHEAST AT 20 MPH. ADDITIONAL STORMS WERE ALSO
LOCATED OVER CENTRAL MCDOWELL COUNTY NEAR WAR.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESS STORMS. VERY HEAVY RAIN
AND SMALL HAIL WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

STORMS WILL BE NEAR WELCH AROUND 420 PM...BAILEYSVILLE...
ANAWALT...AND JENKINJONES AROUND 425 PM...WOLF PEN...AND KIMBALL
AROUND 430 PM...KEYSTONE AROUND 435 PM...NORTHFORK AROUND 440
PM...PINEVILLE AND MAYBEURY AROUND 445 PM.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3751 8187 3773 8150 3747 8127 3746 8130
      3742 8128 3741 8129 3741 8131 3735 8135
      3729 8142 3722 8152 3722 8154

13

The radar

The Charleston,WV radar (KRLX), 104 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Buchanan

When
July 31, 5:00 PM EST to 7:00 PM EST
Where
Buchanan County, Paw Paw to 3.44 mi SSW of Hurley
Cause
Heavy Rain
Property damage
$100,000
Reported by
911 Call Center
Coordinates
37.430, -82.120

Rain estimates of 2 to 4 inches in less than 3 hours caused flash flooding on small streams and runs. The Knox Creek basin flooded including its Guess Fork and Cedar Branch. Roads and private bridges were flooded and damaged. No dwelling damage was reported to county emergency services.

Flash Flood, Dickenson

When
July 31, 6:30 PM EST to 8:30 PM EST
Where
Dickenson County, Haysi to Russell Mart
Cause
Heavy Rain
Property damage
$85,000
Reported by
911 Call Center
Coordinates
37.220, -82.320

Rain estimates of 1.5 to 3 inches fell in less than 3 hours. This included Lick Creek and Turkey Branch. Four roads were closed with 2 roads sustaining damage. Driveways were washed out with damage to their drain pipes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398035, 398044.